TEA: Tea, Triethanolamine
TEA causes allergic reactions including eye problems, dryness of hair and skin, and could be toxic if absorbed into the body over a long period of time. These chemicals are already restricted in Europe due to known carcinogenic effects (although still in use in the U.S.) We, CC Medical Devices, Inc., would like to make note that not all individuals will have the same intensity of allergic reactions and some may not show any reactions at all.
Cosmetics containing as ingredients amines and amino derivatives, particularly di- & triethanolamine (DEA & TEA) may form nitrosamines, if they also contain an ingredient which acts as a nitrosating agent as for example, 2-bromo-2-nitropropane-1,3-diol (Bronopol, Onyxide 500), 5-bromo-5-nitro-1,3-dioxane (Bronidox C) or tris(hydroxymethyl)nitro-methane (Tris Nitro); or if they are contaminated with a nitrosating agent, e.g., sodium nitrite. Amines and their derivatives are mostly present in creams, cream lotions, hair shampoos and cream hair conditioners. The nitrosation may occur during manufacture as well as product storage.
Many nitrosamines have been determined to cause cancer in laboratory animals. They have also been shown to penetrate the skin. (Our Note/Comment: The reason why Triethanolamine is used in the industry so often is its ability to penetrate the skin, not actually the ingredients that are used to make the claim.) Nitrosamine contamination of cosmetics became an issue in early 1977. In a study of 29 cosmetic creams and lotions, N-Nitrosodiethanolamine (NDELA) was determined in 27. The levels of NDELA contamination ranged from less than 10 ppb to 50 ppm. Of the more than 300 cosmetic samples analyzed in 1978, 1979 and early 1980 in FDA laboratories, 7% contained less than 30 ppb NDELA, 26% contained 30 ppb to 2 ppm, and 7% contained between 2 ppm and 150 ppm.
The FDA expressed its concern about the contamination of cosmetics with nitrosamines in a Federal Register notice dated April 10, 1979, which stated that cosmetics containing nitrosamines may be considered adulterated and subject to enforcement action. In surveys of cosmetic products conducted in 1991-92, NDELA was found in 65% of the samples at levels up to 3 ppm.
Investigate whether DEA or TEA containing products contain as ingredients one of the aforementioned nitrosating agents, and report any cosmetic containing these two types of ingredients. When collecting surveillance samples, select such products for chemical analysis.
3) Find at http://www.fda.gov/ohrms/dockets/dailys/01/May01/050901/99P-1340_emc-000308.txtAlso due to new studies done on cocoamide DEA, diethanolamine, TEA, triethanolamine, mineral oil, petrolatum, sls, pg, and others, warning labels should be on products containing these. Like tobacco smoke, the harmful chemicals currently used in these products may affect the health of many people. Children are particularly vulnerable to toxic chemicals found in products purchased and used by their parents, care givers and teachers. We all have a right to know whether the product we purchase may cause damage to ourselves or our children.
† These statements have not been evaluated by the Food and Drug Administration. This product is not intended to diagnose, treat, cure, or prevent any disease, or implied.